Alert archive / Oklahoma / Flash Flood Warnings in 2017
Flash Flood Warning 88, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Aug 18, 2017, 3:41 AM CDT for Custer County, Roger Mills County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2017, 3:41 AM CDT (08:41 UTC)
- Expired
- Aug 18, 2017, 6:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Custer County, OK, Roger Mills County, OK
The radar
The Vance AFB radar (KVNX), 158 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 8.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1816 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted.
670
WGUS54 KOUN 180841
FFWOUN
OKC039-129-181145-
/O.NEW.KOUN.FF.W.0088.170818T0841Z-170818T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
341 AM CDT FRI AUG 18 2017
The National Weather Service in Norman has issued a
* Flash Flood Warning for...
East central Roger Mills County in western Oklahoma...
Northwestern Custer County in western Oklahoma...
* Until 645 AM CDT
* At 341 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is occurring or is imminent.
Additional rainfall amounts of one to two inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3580 9926 3567 9926 3578 9973 3584 9973
3585 9944 3580 9937
$$
03What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 11:09 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Aug 17, 11:09 PM CDT, 4 hours 32 minutes before
Area Forecast Discussion...UPDATED National Weather Service Norman OK 1109 PM CDT Thu Aug 17 2017 .AVIATION... 18/06Z TAFs. VFR conditions will be forecast for much of the period although MVFR cigs appear possible by daybreak across central and southern Oklahoma, which could affect OKC/OUN terminals. TSRA will be included across northern terminals for ongoing activity that will move eastward and also at KPNC late in forecast period with proximity to frontal boundary. && .PREV DISCUSSION... /issued 850 PM CDT Thu Aug 17 2017/ UPDATE... Increased rain chances slightly tonight mainly in northwestern Oklahoma. Added patchy fog mention late tonight into Friday morning east of a Marietta to Pauls Valley to Purcell to Stillwater line. DISCUSSION... Some thunderstorms may impact northwestern and northern Oklahoma after 10 pm tonight. Fog may form across parts of central, southern, and southeastern Oklahoma late tonight into Friday morning. Latest radars indicated scattered strong to severe thunderstorms across the Panhandles near Guymon, Oklahoma south to Stinnett, Texas as of 845 pm CDT. These storms were moving eastward. Think this activity will move into northwestern Oklahoma towards Gage and Woodward 10 pm to midnight, though may weaken as the storms encounter a more stable airmass with higher amounts of CIN. Regardless, brief gusty winds, probably sub-severe winds mainly under 50 mph, small hail, along with heavy downpours could impact northwestern Oklahoma later tonight. After midnight tonight, not sure if storms will continue as they move farther east and southeast due to stronger capping and higher amounts of CIN. However, a low level jet will bring a slight increase in moisture and instability to the area, which may maintain some storms mainly over the northern half of Oklahoma. A low level cold pool may be deep enough to help sustain convection. If storms occur, severe potential remains low due to MUCAPE values generally under 2000 J/kg and 0-6 km shear generally below 30 kt (closer to 20 kt). Kept rain chances generally 20-40% anywhere north of a Crowell, Texas to Ada line with the highest chances northwest of a Hollis to Weatherford to Ponca City line. Added fog mention to some locations mainly east of I-35 and southeast of I-44 based on latest HRRR runs and as there will be an increase in low level dewpoints (rising into the mid 70s) which would allow for supersaturation near the ground. Doubt this fog will become too dense due to the lack of rainfall during the day today and as ground temperatures are rather warm (generally in the lower to mid 80s). Regardless, visiblities may be under 1 mile in some locations near Durant, Atoka, Ada, Ardmore, Seminole, Shawnee, and Chandler between 1 am tonight and 10 am Friday morning. Products will be updated shortly. MBS PREV DISCUSSION... /issued 637 PM CDT Thu Aug 17 2017/ AVIATION... 18/00Z TAFs. VFR conditions will be forecast through period outside of potential restrictions with TSRA in the 6-12Z timeframe across northern Oklahoma terminals. Additional TSRA possible late tomorrow but confidence too low for placement attm. PREV DISCUSSION... /issued 338 PM CDT Thu Aug 17 2017/ DISCUSSION... Subsidence behind eastward moving shortwave trough over the Great Lakes and in the wake of MCS has resulted in mostly clear skies across the area this afternoon. Some diurnal cumulus development has been noted where low level moisture remains highest, mainly across south-central and southeast Oklahoma. More extensive vertical growth of cumulus and convective development should be confined to just south of our forecast area. Strengthening moist southerly flow over the High Plains should support some diurnal surface based convective development later today where 0-2 km stream lines are slightly convergent and near the Raton Mesa. This would then move eastward with mean flow and possibly grow up scale slightly potentially reaching our northwest counties late this evening and progressing eastward in a weakened state overnight. Models show a thin layer of enhanced mid-level moisture on the 315k surface. Models can sometimes struggle with depicting the details of moisture in these scenarios and this is the main source of uncertainty in the overnight forecast. If mid- level moisture is as extensive or more extensive than short term guidance suggests, this would contribute to at least weak MUCAPE and support elevated convection through tomorrow morning, primarily over the northern half of the forecast area. Current thinking is that overnight and early morning convection shouldn't be as deleterious to later afternoon potential as some of the recent more intense MCSs. Later in the afternoon, moderate to strong instability should develop near a weak cold front across northwest Oklahoma. Mid-level height rises may work against convective development, but given the degree of diabatic heating/destabilization, isolated to scattered thunderstorm should form within this zone of convergence. Deep layer shear should be marginally supportive of storm organization and some wind/hail potential. Some consolidation and increase in coverage may occur through late evening as storms move eastward potentially lasting into the night. A drier pattern should develop this weekend into next week as mean ridging builds slightly. We'll need to watch boundary layer moisture characteristics. If models are under forecasting low level moisture slightly, isolated diurnal convective development may become more likely. Otherwise, there may be a period of weak synoptic scale forcing to aid in convective development late Tuesday and Tuesday night. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 70 91 73 94 / 20 30 40 10 Hobart OK 72 95 74 96 / 30 20 30 10 Wichita Falls TX 73 94 74 96 / 10 10 20 10 Gage OK 68 93 69 94 / 40 40 40 10 Ponca City OK 69 91 70 92 / 30 30 40 10 Durant OK 73 92 74 95 / 10 20 30 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 17/11/11
Hazardous weather outlook, Aug 17, 9:10 PM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 910 PM CDT Thu Aug 17 2017 OKZ004>048-050>052-TXZ083>090-190215- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 910 PM CDT Thu Aug 17 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... Scattered thunderstorms are expected to move eastward into western and northern portions of Oklahoma after 10 pm tonight. A few of these could be strong to severe with wind gusts around 60 mph, brief downpours, and frequent lightning as the main concerns. .Fog... Patchy fog may reduce visibilities to less than 1 mile after 1 am tonight across parts of central, southern, and southeastern Oklahoma, mainly east of a Stillwater to Purcell to Marietta line. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... Thunderstorms will be possible each day across at least a small part of the region through next Wednesday. Severe thunderstorms appear possible on Friday, primarily across northern into central Oklahoma during the late afternoon and evening hours. Damaging winds, large hail, and flooding rainfall will be possible with the strongest storms Friday afternoon and evening. .Fog... Patchy fog may reduce visibilities to less than 1 mile Friday morning across parts of central, southern, and southeastern Oklahoma, mainly east of a Stillwater to Purcell to Marietta line. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. MBS
In the hours before
Special weather statement, Aug 18, 2:09 AM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 209 AM CDT FRI AUG 18 2017 OKZ009-014-180800- Roger Mills OK-Ellis OK- 209 AM CDT FRI AUG 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Roger Mills and southwestern Ellis Counties Until 300 AM CDT... AT 208 AM CDT, a strong thunderstorm was located 9 miles northwest of Durham, moving east at 25 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... Frequent cloud to ground lightning... Locations impacted include... Crawford. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3606 10000 3605 9954 3578 9959 3586 10000 TIME...MOT...LOC 0708Z 277DEG 21KT 3597 10001 03
Special weather statement, Aug 18, 2:31 AM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
231 AM CDT FRI AUG 18 2017
OKZ014-180815-
Roger Mills OK-
231 AM CDT FRI AUG 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR east central Roger Mills County
Until 315 AM CDT...
AT 229 AM CDT, a strong thunderstorm was located over Roll, moving
east at 25 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...
Locations impacted include...
Hammon, Strong City, Roll and Angora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
&&
LAT...LON 3588 9976 3587 9973 3586 9971 3584 9963
3586 9958 3586 9956 3587 9956 3586 9938
3554 9938 3570 9981
TIME...MOT...LOC 0729Z 290DEG 23KT 3579 9970
03Special weather statement, Aug 18, 2:51 AM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 251 AM CDT FRI AUG 18 2017 OKZ015-016-180830- Dewey OK-Custer OK- 251 AM CDT FRI AUG 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Dewey and northeastern Custer Counties Until 330 AM CDT... AT 250 AM CDT, a strong thunderstorm was located 7 miles south of Putnam, moving east at 25 MPH. HAZARDS INCLUDE... Hail up to the size of peas... Wind gusts to 40 MPH... Minor flooding in areas of poor drainage... Frequent cloud to ground lightning... Locations impacted include... Thomas, Arapaho, Custer City, Oakwood, Putnam and Fay. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe weather is not expected and no warnings are anticipated at this time. && LAT...LON 3558 9914 3585 9913 3599 9864 3557 9863 TIME...MOT...LOC 0750Z 268DEG 21KT 3575 9897 03
Special weather statement, Aug 18, 3:13 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
313 AM CDT FRI AUG 18 2017
OKZ015-016-180900-
Dewey OK-Custer OK-
313 AM CDT FRI AUG 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Dewey and
northwestern Custer Counties Until 400 AM CDT...
AT 310 AM CDT, a strong thunderstorm was located 4 miles northeast of
Moorewood, moving east at 20 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...
Locations impacted include...
Leedey, Butler and Moorewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3586 9937 3591 9901 3561 9903 3567 9938
3585 9938
TIME...MOT...LOC 0810Z 272DEG 19KT 3579 9929
03Special weather statement, Aug 18, 3:25 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 325 AM CDT FRI AUG 18 2017 OKZ009-014-180915- Roger Mills OK-Ellis OK- 325 AM CDT FRI AUG 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR northeastern Roger Mills and south central Ellis Counties Until 415 AM CDT... AT 324 AM CDT, a strong thunderstorm was located 4 miles north of Roll, moving east at 20 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... Frequent cloud to ground lightning... Locations impacted include... Crawford, Angora and Roll. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe weather is not expected and no warnings are anticipated at this time. && LAT...LON 3591 9981 3594 9938 3568 9938 3575 9983 TIME...MOT...LOC 0824Z 272DEG 19KT 3585 9972 03
Special weather statement, Aug 18, 3:32 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
332 AM CDT FRI AUG 18 2017
OKZ016-017-180915-
Custer OK-Blaine OK-
332 AM CDT FRI AUG 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Custer and
southwestern Blaine Counties Until 415 AM CDT...
AT 331 AM CDT, a strong thunderstorm was located 7 miles northwest of
Hydro, moving east at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Reduced visibility due to torrential rainfall...
Frequent cloud to ground lightning...
Locations impacted include...
Watonga, Geary and Greenfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3581 9863 3582 9863 3586 9831 3558 9831
3558 9870 3581 9873
TIME...MOT...LOC 0831Z 265DEG 20KT 3564 9866
03The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 10:15 PM CDT | Special Weather Statement | OUN | Harper | 30 min |
| Aug 17, 10:42 PM CDT | Special Weather Statement | OUN | Harper | 33 min |
| Aug 17, 11:15 PM CDT | Special Weather Statement | OUN | Harper | 45 min |
| Aug 17, 11:21 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 39 min |
| Aug 17, 11:46 PM CDT | Special Weather Statement | OUN | Woodward | 44 min |
| Aug 18, 12:14 AM CDT | Special Weather Statement | OUN | Woods | 46 min |
| Aug 18, 12:43 AM CDT | Special Weather Statement | OUN | Roger Mills | 47 min |
| Aug 18, 12:50 AM CDT | Severe Thunderstorm Warning | OUN | Ellis, Roger Mills | 40 min |
| Aug 18, 1:31 AM CDT | Severe Thunderstorm Warning | OUN | Ellis, Roger Mills | 44 min |
| Aug 18, 2:06 AM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey, Roger Mills | 39 min |
| Aug 18, 2:09 AM CDT | Special Weather Statement | OUN | Roger Mills | 51 min |
| Aug 18, 2:31 AM CDT | Special Weather Statement | OUN | Roger Mills | 44 min |
| Aug 18, 2:49 AM CDT | Areal Flood Advisory | OUN | Custer, Dewey, Ellis, Roger Mills | 3 hr |
| Aug 18, 2:51 AM CDT | Special Weather Statement | OUN | Custer | 39 min |
| Aug 18, 3:13 AM CDT | Special Weather Statement | OUN | Custer | 47 min |
| Aug 18, 3:25 AM CDT | Special Weather Statement | OUN | Roger Mills | 50 min |
| Aug 18, 3:32 AM CDT | Special Weather Statement | OUN | Blaine | 43 min |
| Aug 18, 4:09 AM CDT | Special Weather Statement | OUN | Kingfisher | 51 min |
| Aug 18, 4:19 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Canadian, Kingfisher | 41 min |
| Aug 18, 4:51 AM CDT | Special Weather Statement | OUN | Custer | 39 min |
| Aug 18, 4:52 AM CDT | Special Weather Statement | OUN | Roger Mills | 38 min |
Nearby
Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.